Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 36, NWS Newport/Morehead City, NC

May 26, 1997Craven County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 26, 1997, 5:04 PM EDT for Craven County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1997, 5:04 PM EDT (21:04 UTC)
Expired
May 26, 1997, 5:45 PM EDT
In force
41 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Craven County, NC

The radar

The Morehead City radar (KMHX), 42 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

316 
WUUS01 KMHX 262108 RRA
SVRMHX
NCC049-262145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
504 PM EDT MON MAY 26 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...SOUTHERN CRAVEN COUNTY
 
AT 504 PM DOPPLER RADAR IN NEWPORT INDICATED A SEVERE THUNDERSTORM
IN THE VICINITY OF CHERRY POINT ALONG THE NEUSE RIVER. THIS STORM
WILL LIKELY PRODUCE HAIL UP TO 1 INCH AND LOCALIZED DAMAGING WINDS
IN EXCESS OF 58 MPH. THIS STORM...MOVING EAST AT 15 MPH WILL MOVE
TO NEAR NORTH HARLOWE IN EXTREME SOUTHERN CRAVEN BY 530 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD.
 
RVT/CG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:13 PM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 26, 1:13 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
113 PM EDT MON MAY 26 1997

RDU: TNT...AFT/EVE SHWRS/TSTMS THEN CLDY BRZY AND COOLER LTR TNT.
WOULD SAY WINDY OTR BNKS. LOWS 55-60 MANY SPOTS. WND SHFTNG NE 15-20
EXCEPT 15-25G OB. TUE...BRZY/WINDY M/CLDY MORN UP N WITH P/C IN THE
AFT. CNTRL AND S A TUFF CALL...CLDY MORN AND MAYBE SOME SUN BY
MID-AFT. COOL WITH NR 70 WITH 60S OB. TUE NGT/WED...P/C. 50S TUE NGT
AND LOW 70S WED.

DISC: FNT COMING. ADAP AND VARIOUS OTR NTRANS MACROS INDICATING
STRNG CONVRG ALNG BNDRY. ATMOS PRETTY JUICY S OF FNT AND EXPECT MORE
SHWRS/TSTMS TO FEED ON HEAT AND HUMIDITY THE REST OF THIS AFT/EVE.
CAPES ALRDY IN EXCESS OF 2000J CNTRL/S CST SO A FEW SVR CELLS NOT OUT
OF THE QUES AS WELL AS GD DNPOURS. LTR TNT AFTER FNT SINKS S OF REG A
CLASSIC SUBSIDENCE INVERSION WILL SET UP WITH LOW CLDS LINGERING ALL
NGT. SUBSIDENCE INVERSION AND NE WND WILL KP CLDS ARND A WHILE CNTRL
AND S ON TUE BEFORE SOME MID-AFT BRKS. ENUF DRY AIR FOR BECMG P/S UP
N. HOPEFULLY MDLS ARE CORRECT IN BRINGING ENUF DRY AIR DOWN FOR TUE
NGT INTO WED FOR P/C SKIES.

CWF...COLD HI FOR LATE MAY AND ITS HEADING FOR A POSITION WHERE NC
WTRS REALLY BLOW. SCA CONDS WILL BE MET FOR AT LEAST NEXT 36 HRS AND
MAY LINGER THRU ALL OF WED. LATER SHFTS CAN TRY AND TIME SPECIFIC
SURGES

.MHX...SCA CSTL WTRS AND SNDS FOR A WHILE.
GATES

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:10 PM EDTSevere Thunderstorm WarningMHXOnslow50 min
May 26, 5:30 PM EDTSevere Thunderstorm WarningMHXCarteret60 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.